Monday, November 19th, 2007
Corrected Monday, March 31st 2008
FDA adds Boxed Warning for heart-related risks to anti-diabetes drug Avandia. FDA News. November 14th 2007. Accessed from http://www.fda.gov/bbs/topics/NEWS/2007/NEW01743.html on 15/11/07
What is this about?
We reported the outcome of the Medicines and Healthcare products Regulatory Agency (MHRA) safety review of the glitazones previously (see NPC blog October 25th 2007). Now, the Food and Drugs Administration (FDA) in the USA have announced that new information is being added to the existing boxed warning on the labelling of rosiglitazone (Avandia) about the increased potential for heart-related risks. The FDA advises health care providers in the USA to monitor closely the cardiovascular risks of patients with diabetes. Those people with type 2 diabetes who have underlying heart disease or who are at high risk of heart attack are being advised to discuss the implications of the new information with their health care provider.
As in Europe, rosiglitazone remains on the market pending further safety assessments. However, the FDA has asked the manufacturers, GlaxoSmithKline (GSK) to carry out a new long-term study to evaluate the potential cardiovascular risk of rosiglitazone, compared to an active control agent. The design of this trial has not yet been announced.
What was the decision based on?
The FDA decision came after a detailed evaluation of the evidence from randomised controlled trials of rosiglitazone. A meta-analysis of 42 clinical studies (mean duration 6 months; 14,237 total patients), most of which compared rosiglitazone to placebo, showed rosiglitazone to be associated with an increased risk of myocardial ischemic events such as angina or myocardial infarction. Three other studies (mean duration 41 months; 14,067 patients), comparing rosiglitazone to other approved oral antidiabetic agents or placebo, neither confirmed nor excluded this risk. Considering the data overall, the FDA regarded currently available evidence on the risk of myocardial ischemia to be inconclusive.
Clinicians should continue to be cautious about the use of rosiglitazone in people who are at high risk of cardiovascular disease (which, arguably, includes all patients with diabetes). According to the FDA, it has not been conclusively proven that rosiglitazone is associated with an increased cardiovascular risk, or that pioglitazone is associated with a lower risk. However, it is unlikely that rosiglitazone reduces cardiovascular risk, which is the major cause of death and disability in people with type 2 diabetes (see the diabetes section of NPC). For now, where a glitazone is considered necessary (for example where metformin and/or a sulphonylurea are contraindicated or not tolerated) pioglitazone would seem a more prudent choice than rosiglitazone, at least until more safety evidence is available.
This blog has been amended (31st March 2008) with regard to comments on the licensing situation for rosiglitazone in Canada and Australia. The second paragraph of the blog originally stated “As in Europe, rosiglitazone remains on the market pending further safety assessments. This is in contrast to some other countries, including Australia and Canada, where its license has been withdrawn.” This was incorrect. Rosiglitazone remains on the market in both countries.
In December 2007 it was reported that warnings similar to the FDA warning above have been applied in Australia. On 3rd March 2008, section 4.4 (special warnings and precautions for use) of the UK Summaries of Product Characteristics (SPCs) for Avandia® (rosiglitazone) and Avandamet® (rosiglitazone plus metformin) were amended to state: Myocardial Ischaemia
The available data indicate that treatment with rosiglitazone may be associated with an increased risk of myocardial ischaemic events (see section 4.8). There are limited clinical trial data in patients with ischaemic heart disease and/or peripheral arterial disease. Therefore, as a precaution, the use of rosiglitazone is not recommended in these patients, particularly those with myocardial ischaemic symptoms.
We apologise for this error and are grateful to the correspondent who provided this feedback.